Question Of The Day #93

question of the day

Which of the following is the most appropriate next step in management?

This patient arrives to the Emergency Department with bright red bloody stools and generalized abdominal pain.  His exam shows hypotension, tachycardia, a diffusely tender abdomen, and pale conjunctiva.  He also takes warfarin daily for anticoagulation.  This patient is in hemorrhagic shock due to a lower gastrointestinal bleed.  This patient’s condition may be due to coagulopathy from his warfarin (i.e., supratherapeutic INR), diverticulosis, ischemic colitis (i.e., mesenteric ischemia), and other conditions.  Initial management of this unstable patient should include management of the airway, breathing, and circulation (“ABCs”).  This includes aggressive and prompt treatment of the patient’s hypotension and tachycardia.  Please refer to the chart below for a list of causes of GI bleeding, GI bleeding signs and symptoms, and the initial Emergency Department treatment of GI bleeding. 

A CT Angiogram of the abdomen and pelvis (Choice A) may be helpful in clarifying the etiology and site of the patient’s bleeding, but this is not the best next step in management.  The patient’s shock state first should be managed prior to any imaging studies.  Gastroenterology consultation for colonoscopy (Choice B) may be important later in this patient’s management, but it is not the best next step in management. His shock state should be treated prior to calling any consultants. An IV Pantoprazole infusion (Choice C) is helpful in upper GI bleeds due to peptic ulcer disease.  Proton pump inhibitor medications, like pantoprazole, help reduce findings of ulcer bleeding during endoscopy.  Proton pump inhibitor use has been controversial in upper GI bleeds as there is no evidence that their use decreases mortality, decreases blood product requirements, or ulcer rebleeding, but these medications are often given due to their generally small risk profile.

 

The best next step for this patient in hemorrhagic shock is administration of packed red blood cells (Choice D).  He also should have reversal of his warfarin with IV Vitamin K and fresh frozen plasma to prevent continued bleeding.

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #93," in International Emergency Medicine Education Project, June 17, 2022, https://iem-student.org/2022/06/17/question-of-the-day-93/, date accessed: July 2, 2022